Table of Contents Author Guidelines Submit a Manuscript
Case Reports in Nephrology
Volume 2015 (2015), Article ID 235982, 4 pages
http://dx.doi.org/10.1155/2015/235982
Case Report

Rhabdomyolysis and Acute Kidney Injury Requiring Dialysis as a Result of Concomitant Use of Atypical Neuroleptics and Synthetic Cannabinoids

State University of New York Downstate Medical Center, 450 Clarkson Avenue, Brooklyn, NY 11203, USA

Received 8 June 2015; Revised 21 September 2015; Accepted 29 September 2015

Academic Editor: Neil Boudville

Copyright © 2015 Aiyu Zhao et al. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Abstract

The use of synthetic cannabinoids (SCBs) is associated with many severe adverse effects that are not observed with marijuana use. We report a unique case of a patient who developed rhabdomyolysis and acute kidney injury (AKI) requiring dialysis after use of SCBs combined with quetiapine. Causes for the different adverse effects profile between SCBs and marijuana are not defined yet. Cases reported in literature with SCBs use have been associated with reversible AKI characterized by acute tubular necrosis and interstitial nephritis. Recent studies have showed the involvement of cytochromes P450s (CYPs) in biotransformation of SCBs. The use of quetiapine which is a substrate of the CYP3A4 and is excreted (73%) as urine metabolites may worsen the side effect profiles of both quetiapine and K2. SCBs use should be included in the differential diagnosis of AKI and serum Creatinine Phosphokinase (CPK) level should be monitored. Further research is needed to identify the mechanism of SCBs nephrotoxicity.